User Tools

Site Tools


c_torsadevt

torsade de pointes VT

introduction:

  • torsade is an inherently unstable rhythm and will either revert or degenerate to VF, thus commence Rx as soon as it is recognised.
  • Most (75-82%) torsade de pointes (TDP) rhythms are started by a pause. Pacing at rates up to 140 bpm may prevent the ventricular pauses that allow TDP to originate.
  • often associated with prolonged QTc on ECG which may be hereditary, drug-induced, or have other causes.
  • a rare cause is Brugada syndrome which if untreated may be fatal within 2 years.

Mx of torsade de pointes VT:

  • oxygen, cardiac monitor, IV access, move to full resuscitative facilities and procedures as for VT
  • if in extremis, then DC reversion ASAP
  • treat hypokalaemia if present
  • stop all drugs which prolong QTc
  • iv magnesium sulphate 2-4g initially
    • usually very effective even in patients with normal Mg levels
    • if fails, repeat dose but watch for Mg toxicity including impaired NM function
  • consider:
    • overdrive pacing to HR of 140
    • iv isoprenaline (isoproterenol) infusion to maintain HR of 90-100bpm to prevent recurrence
    • short-acting beta blockers such as iv esmolol can be tried in patients with congenital prolonged QT syndrome but should NOT be used in cocaine-induced cases.
c_torsadevt.txt · Last modified: 2014/08/27 21:04 (external edit)